Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 1, NWS Key West, FL
NWS Key West, FL issued this tornado warning at Feb 4, 2024, 9:34 AM EST for Monroe County, Florida. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 4, 2024, 9:34 AM EST (14:34 UTC)
- Expired
- Feb 4, 2024, 10:00 AM EST
- In force
- 26 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Monroe County, FL
The radar
The Key West radar (KBYX), 26 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 9:35 AM EST | TSTM WND GST 43 | Cudjoe Key, FL | A W wind gust of 37 knots, or 43 mph, was measured by the Cudjoe Key Substation mesonet at 935 am EST along a thundery squall. |
| Feb 4, 9:46 AM EST | TSTM WND GST 52 | Big Pine Key, FL | A W wind gust of 45 knots, or 52 mph, was measured by the Big Pine Key Substation mesonet at 946 am EST along a thundery squall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 4, 7:12 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 2.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
577
WFUS52 KKEY 041434
TORKEY
FLC087-041500-
/O.NEW.KKEY.TO.W.0001.240204T1434Z-240204T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Key West FL
934 AM EST Sun Feb 4 2024
The National Weather Service in Key West has issued a
* Tornado Warning for...
Lower Keys in Monroe County in Florida...
* Until 1000 AM EST.
* At 933 AM EST, a severe thunderstorm capable of producing a tornado
was located over Cudjoe Key, or near Niles Channel Bridge, moving
east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Niles Channel Bridge, Summerland Key, Middle Torch Key, Little
Torch Key, Ramrod Key, Big Pine Key, and Big Torch Key around 940
AM EST.
Other locations impacted by this tornadic thunderstorm include No
Name Key.
This includes US 1 between mile markers 22 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 2468 8155 2472 8154 2472 8132 2463 8135
TIME...MOT...LOC 1433Z 278DEG 38KT 2469 8149
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
CLR2 follow-up statements
810
WWUS52 KKEY 041446
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
946 AM EST Sun Feb 4 2024
FLC087-041500-
/O.CON.KKEY.TO.W.0001.000000T0000Z-240204T1500Z/
Lower Keys in Monroe FL-
946 AM EST Sun Feb 4 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM EST FOR LOWER
KEYS IN MONROE COUNTY...
At 945 AM EST, a severe thunderstorm capable of producing a tornado
was located over Spanish Harbor Channel Bridge, moving east at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
Lower Keys in Monroe County, including the following locations... No
Name Key.
This includes US 1 between mile markers 27 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 2465 8142 2472 8140 2472 8132 2463 8135
TIME...MOT...LOC 1445Z 278DEG 38KT 2467 8134
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
CLR530
WWUS52 KKEY 041456
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
956 AM EST Sun Feb 4 2024
FLC087-041506-
/O.EXP.KKEY.TO.W.0001.000000T0000Z-240204T1500Z/
Lower Keys in Monroe FL-
956 AM EST Sun Feb 4 2024
...THE TORNADO WARNING FOR LOWER KEYS IN MONROE COUNTY WILL EXPIRE AT
1000 AM EST...
LAT...LON 2465 8142 2472 8140 2472 8132 2463 8135
TIME...MOT...LOC 1456Z 278DEG 38KT 2466 8123
$$
CLRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this tornado warning went out at Feb 4, 5:21 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Feb 4, 5:21 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Key West FL
521 AM EST Sun Feb 4 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 520 AM EST Sun Feb 4 2024
Conditions across the Florida Keys are in the process of being
primed for a fairly active day. Temperatures across the island
chain have barely shifted from yesterday evening floating around
in the lower 70s with juiced dewpoints in the mid 60s. Southwest
to south breezes have freshened along offshore marine platforms.
KBYX detects a broken line of shallow showers spawning off an old
Cuban boundary across the Middle Keys. These showers have been the
major producers of rain overnight despite a handful of very
shallow fast moving showers observed earlier. The drier mid to
upper levels observed in yesterday evening's sounding have kept
convection from achieving any decent heights so far, but winds
veering to be out of the south will continue to advect moisture
into our area. Way out west outside of our waters, our radar also
detects the front edge of the oncoming squall line as it races
quickly to the east.
Our set up for today: A negatively tilted deep layer trough
draped across the Southern Planes extends all the way down into
the Gulf of Mexico. On its southeast end in the Gulf, a potent
line of thunderstorms has developed on the edge of a MCV and is
barreling towards Florida. This squall line is currently just on
the doorstep of the Florida Keys waters. A strong mid level jet is
propelling and maintaining this line of showers as well as
promoting a very high shear environment. KBYX VAD wind profile
notes southeast winds around 20 knots near the surface veering to
the west to northwest at around 50 knots by 15kft. Model soundings
also continue to adjust a low amount of CAPE, but this within
previously forecasted parameters. In reality, we'll want to take
a look at our morning sounding to see how much moisture will be
available for the squall line to use, but it looks healthy enough
on infrared satelitte for the moment.
Speaking of the squall line, it's current ETA to Key West hasn't
shifted too much from yesterday with it expected to reach the west
end of the island chain by mid morning. It will then race east
with it clearing the Upper Keys in the afternoon. The Storm
Prediction Center continues to highlight our area with a slight
risk (level 2 of 5) for severe thunderstorms this morning. With
our low CAPE/high shear environment, we expect the primary hazards
with severe storms to be damaging winds and the potential for
isolated tornadoes. This being said, as the line is estimated to
be moving somewhere between 35 and 40 knots sudden strong gusts
from the west will be expected with convection crossing through
our area this morning. Even outside of convection, breezes are
expected to freshen further before finding a lull later this
afternoon.
Behind the squall, westerly breezes will relax and PoPs will
decrease for tonight. That is until the main area of low pressure
associated with the deep layer troughing slides southeast to
settle near the Florida Panhandle. This low will bring rapidly
freshening breezes Monday morning. These breezes will bring a
fresh batch of moisture to the Keys resulting in another high PoPs
day Monday. Showers and possibly some thunderstorms will continue
until a cold front passes through Monday night. Then breezes
surging out of the west to northwest will make coastal flooding a
concern on the Gulf/Bayside facing waters with water piling in the
Florida Bay. Strong to near Gale winds will also be possible
Monday through Tuesday morning resulting in a Gale Watch for said
time period in the Straits of Florida.
As the low races eastward into the central North Atlantic
beginning Tuesday, winds will gradually decrease through the
work week. A cooler, drier airmass will settle across the region,
lending to near nil rain chances and a drop in temperatures and
dew points.
&&
.MARINE...
Issued at 520 AM EST Sun Feb 4 2024
A Small Craft Advisory is in effect for the deep Gulf waters,
Straits of Florida, and Hawk Channel. Small Craft Should Exercise
Caution in all other Florida Keys coastal waters until winds
decrease later this afternoon. From synopsis, low pressure in the
Gulf of Mexico will drive fresh to strong southerly breezes along
with a squall line eastward across the Florida Keys waters this
morning. This squall will have the potential for strong to
possibly severe thunderstorms with the main hazard being damaging
winds. Breezes will slacken briefly Sunday evening and overnight
behind the squall, but will freshen considerably early Monday as a
secondary low develops and consolidates across Central to
Southern Florida. This low will drive strong to near gale westerly
breezes across the region Monday through Tuesday night. Small
Craft Advisory conditions are expected and Gale Warnings may be
required during this time period. Breezes will slacken gradually
Wednesday and Wednesday night.
&&
.AVIATION...
(06Z TAFS)
Issued at 520 AM EST Sun Feb 4 2024
VFR conditions will prevail through sunrise at both island
terminals. Thereafter, a thundery squall line will pass over the
terminals starting with EYW then moving toward MTH at around 14-15z.
This squall will cause IFR/LIFR visbilities and potentially strong
to damaging wind gusts out of the northwest. After the passage of
the squall winds will decrease and become southwest to west for the
remainder of the TAF period.
&&
.CLIMATE...
On this day in 1996, the daily record low of 40 was recorded in
Marathon. This is also tied for the coldest temperature ever
recorded in February. Temperature records for Marathon date back to
1951.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 77 65 73 61 / 80 30 70 40
Marathon 79 65 76 61 / 80 30 70 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EST this morning for GMZ033-034-
042>044-052>055-072>075.
Gale Watch from late tonight through Tuesday morning for
GMZ052>055-072>075.
&&
Public/Marine/Fire...JAM
Aviation/Nowcasts....AP
Data Acquisition.....AP
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Feb 4, 5:31 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 531 AM EST Sun Feb 4 2024 FLZ076>078-GMZ031>035-042>044-052>055-072>075-051045- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 531 AM EST Sun Feb 4 2024 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today and tonight with some possibly strong to severe. The primary hazards with stronger thunderstorms will be damaging winds, cloud to surface lightning strikes, and possibly isolated tornadoes. Southerly winds expected to freshen this morning have resulted in Small Craft Advisories for the Deep Gulf waters, Straits of Florida, and Hawk Channel. These winds are expected to slacken tonight before another increase Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Winds are expected to sharply freshen Monday, initially out of the west, then becoming northwest. Small Craft Advisories will likely be required for Keys waters from early Monday through early next week. Gale Warnings may be required. The expected strong west to northwesterly winds early next week will likely pile water up on our gulf coasts. As a result, a mix of Coastal Flood statements and advisories may be required. Isolated thunderstorms will be possible on Monday. The primary hazards with thunderstorms will be gusty winds and cloud to surface lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JAM
In the hours before
Special weather statement, Feb 4, 9:25 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Key West FL
925 AM EST Sun Feb 4 2024
FLZ078-041500-
Monroe Lower Keys FL-
925 AM EST Sun Feb 4 2024
...A STRONG THUNDERSTORM WILL IMPACT LOWER KEYS IN MONROE COUNTY
THROUGH 1000 AM EST...
At 925 AM EST, Doppler radar was tracking a strong thunderstorm near
Saddlebunch Keys, or near Big Coppitt Key, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bahia Honda Channel Bridge, Big Coppitt Key, West End Of Seven Mile
Bridge, Niles Channel Bridge, Spanish Harbor Channel Bridge, Boca
Chica, Saddlebunch Keys, Ohio Key, Geiger Key, and Shark Key.
This includes US 1 between mile markers 8 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 PM EST for Florida.
&&
LAT...LON 2459 8173 2471 8171 2473 8168 2470 8162
2475 8160 2472 8127 2469 8128 2471 8123
2469 8121 2464 8123 2459 8139 2461 8143
2458 8146 2460 8151 2456 8162
TIME...MOT...LOC 1425Z 286DEG 34KT 2466 8165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CLRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 10:13 PM EST | Gale Watch | KEY | 30 hr | |
| Feb 4, 7:08 AM EST | Special Marine Warning | KEY | 67 min | |
| Feb 4, 7:42 AM EST | Special Marine Warning | KEY | 33 min | |
| Feb 4, 8:04 AM EST | Special Marine Warning | KEY | 33 min | |
| Feb 4, 8:34 AM EST | Special Marine Warning | KEY | 56 min | |
| Feb 4, 8:36 AM EST | Special Marine Warning | KEY | 24 min | |
| Feb 4, 8:50 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 40 min |
| Feb 4, 9:20 AM EST | Special Marine Warning | KEY | 55 min | |
| Feb 4, 9:25 AM EST | Special Weather Statement | KEY | 35 min | |
| Feb 4, 9:51 AM EST | Special Weather Statement | KEY | 39 min | |
| Feb 4, 10:16 AM EST | Special Marine Warning | KEY | 59 min | |
| Feb 4, 10:20 AM EST | Special Weather Statement | KEY | 40 min | |
| Feb 4, 10:26 AM EST | Special Marine Warning | KEY | 64 min | |
| Feb 4, 10:57 AM EST | Special Marine Warning | KEY | 63 min | |
| Feb 4, 11:17 AM EST | Tornado Warning | KEY | Monroe | 9 min |
| Feb 4, 11:53 AM EST | Special Marine Warning | KEY | 67 min |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.